Alabama, 2024

Hail and Damaging Winds in Alabama, May 18, 2024

May 18, 2024 · NWS BMX · 7 events in 6 counties and zones

A surface low over West Tennessee triggered the development of numerous showers and thunderstorms across northwestern Central Alabama during the afternoon of May 18. This activity moved southeastward through the evening hours, occasionally producing hail and pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface low over West Tennessee triggered the development of numerous showers and thunderstorms across northwestern Central Alabama during the afternoon of May 18. This activity moved southeastward through the evening hours, occasionally producing hail and pockets of wind damage. Eastern Autauga County and southwestern Elmore County were most affected, with numerous downed trees and power outages from Pine Level to Millbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 1:08 PM CST, 38 minutes earlier.

Area forecast discussion, May 18, 1:08 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
208 PM CDT Sat May 18 2024

...New LONG TERM...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1102 AM CDT SAT MAY 18 2024

As has been the case the past 24 to 36 hours, the heaviest rain
and convective activity has remained well to our south over the
Gulf Coast region. A quasi-stationary boundary stretching from
west to east along a New Orleans to Mobile to Dothan line
continues to remain the focus for shower and storm development.
Southwesterly deep layer shear across the atmospheric profile and
plenty of tropical moisture will keep strong to severe storms and
flash flood potential across the Florida Panhandle and far
southeastern Alabama through the morning.

Meanwhile, a surface low is spinning close to Memphis helping to
trigger scattered to numerous showers and storms as cooler air
works in aloft. We should continue to see storm development as we
go through the remainder of the day, spreading southeastward with
time. Areas along and north of the I-20 corridor will see the best
coverage of showers and storms with sunshine starting to make an
appearance following low clouds and fog early this morning. As low
level instability increases, we'll see enough shear aloft (60kts
at 500mb) with steep lapse rates to support strong to isolated
severe storms. With unidirectional shear profiles, isolated
damaging wind gusts and large hail will be the hazards this
afternoon through the early evening hours. Storms are expected to
decrease in coverage with the loss of daytime heating during the
evening hours tonight as the 500mb trough axis pushes off into
Georgia.

We'll have to keep an eye on the potential for fog and low stratus
development overnight tonight. High-res guidance is hinting that
we may get enough clearing with calm winds for the development of
fog between midnight tonight and sunrise Sunday morning. I've
added in patchy fog in the forecast to trend that direction, but
more widespread fog may need to be added in the next forecast
update. Sunday will feature much drier conditions with northerly
flow at 700mb. A surface ridge over the Mid-Atlantic and Carolinas
will build southwestward by Sunday afternoon. What appears to be
a "back door" surface boundary will creep westward into our far
eastern counties, with some upper level shortwave energy to work
with. A few isolated showers and perhaps a storm can't be ruled
out across the far east as a result. Otherwise, everyone else will
be dry and warm as upper heights begin to rise. Mid to upper 80s
will be common for highs by Sunday afternoon.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 153 PM CDT SAT MAY 18 2024

Central Alabama will transition into a drier and warmer pattern
next week as an upper ridge builds across the Central Gulf Coast
region. Highs will reach the upper 80s to near 90 Tuesday and
Wednesday. A northern stream short wave trough will push a weak
cold front to near the Al/TN state line on Thursday. This will
increase rain chances across north Alabama Thursday and Friday,
with better chances for rain on Friday.

58/rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1102 AM CDT SAT MAY 18 2024

Lower ceilings will continue to mix out between 16 and 18z, with
most terminals observing VFR conditions through the afternoon.
SHRA/TSRA development is expected to impact northern terminals
between 18z and 01z, with less coverage expected at MGM and TOI.
Amendments can be expected this afternoon, with rapid reductions
in visibility due to heavy rains along with variably gusty winds
within thunderstorms. SHRA/TSRA will decrease in coverage during
the evening hours between 03z and 06z. Low clouds and/or fog is
then expected to develop areawide after 09z with IFR ceilings.
Lower ceilings and fog should mix out between 13z and 15z Sunday
morning with VFR conditions expected through 18z Sunday.

56/GDG

&&

.FIRE WEATHER...

Scattered to numerous showers and storms will continue across
Central Alabama through the evening hours, mainly south of I-20
after sunset. Areas of fog after midnight due to rain and moist
low level conditions. A slight chance of storms across the far
eastern counties on Sunday. Min RH values on Sunday 50-55 percent.
Light 20ft winds overnight become north 4-6 mph on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  85  61  85 /  40  20   0   0
Anniston    62  84  62  85 /  50  20   0   0
Birmingham  63  85  65  86 /  40  10   0   0
Tuscaloosa  64  87  65  88 /  30   0   0   0
Calera      64  85  65  85 /  40  10   0   0
Auburn      64  82  64  82 /  50  20   0   0
Montgomery  65  85  65  85 /  50  10   0   0
Troy        65  84  64  85 /  40  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....58/rose
AVIATION...56
Hazardous weather outlook, May 18, 3:12 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
412 AM CDT Sat May 18 2024

ALZ011>015-017>050-191215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 AM CDT Sat May 18 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Scattered to numerous thunderstorms are possible across Central
Alabama this afternoon and evening. Some storms could be severe
posing threats of damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Special weather statement, May 18, 11:03 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1203 PM CDT Sat May 18 2024

ALZ011-181800-
Marion AL-
1203 PM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 100 PM
CDT...

At 1203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Fairview to near New Salem.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Guin, Hackleburg, Gu-
Win, Brinn, Weston, Bear Creek, Twin, Tessner, Shottsville, Pearces
Mill, Rankin Fite Airport, Byrd, Bexar, Pigeye, Marion County Public
Lake, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8772 3393 8784 3394 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3432 8817
TIME...MOT...LOC 1703Z 270DEG 21KT 3435 8821 3408 8829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 18, 1:46 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 PM CDT Sat May 18 2024

ALZ015-024-182030-
Walker AL-Jefferson AL-
246 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALKER AND
NORTHWESTERN JEFFERSON COUNTIES THROUGH 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dora, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Gardendale, Fultondale, Sumiton, Cordova, Dora, Tarrant,
Adamsville, Warrior, Kimberly, Graysville, Morris, Brookside,
Trafford, Sipsey, West Jefferson, Cardiff, Gorgas Steam Plant,
Gorgas, and Rocky Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 8676 3362 8672 3359 8722 3380 8725
      3384 8695 3382 8695 3382 8693 3384 8688
TIME...MOT...LOC 1946Z 259DEG 24KT 3373 8710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The radar

The Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Walker

When
May 18, 1:46 PM CST to 1:49 PM CST
Where
Walker County, 1.34 mi ENE of Dora
Measured
0.88 in hail
Reported by
Public
Coordinates
33.739, -87.079

Hail up to nickel size fell in Dora.

Thunderstorm Wind, Jefferson

When
May 18, 2:10 PM CST to 2:32 PM CST
Where
Jefferson County, 2.2 mi SE of Thermal to 3.52 mi NE of Dixiana
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.780, -86.770

Numerous trees were uprooted east of Kimberly and north of Pinson along Mosley Loop Rd, Bone Dry Rd, Bradford Tafford Rd, Old Tennessee Pike Rd, and across Highway 75 at the Blount/Jefferson county line. Power poles were broken along Highway 75 as well.

Hail, Jefferson

When
May 18, 2:15 PM CST to 2:16 PM CST
Where
Jefferson County, 2.64 mi N of Majestic
Measured
1 in hail
Reported by
Public
Coordinates
33.768, -86.762

Quarter-size hail was reported in a neighborhood along Self Creek Rd east of Kimberly.

Thunderstorm Wind, St. Clair

When
May 18, 2:40 PM CST to 2:45 PM CST
Where
St. Clair County, 4.48 mi SW of Springville to 0.73 mi N of Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.718, -86.516

Power lines were downed along Will Keith Rd at Weems Rd and a large tree was snapped at a house along Forrest Dr in Springville.

Hail, Tuscaloosa

When
May 18, 3:03 PM CST to 3:04 PM CST
Where
Tuscaloosa County, 3.85 mi NE of Fosters
Measured
0.88 in hail
Reported by
Public
Coordinates
33.123, -87.658

Nickel-size hail fell along US 11/43 near the Black Warrior River.

Thunderstorm Wind, Autauga

When
May 18, 6:27 PM CST to 6:35 PM CST
Where
Autauga County, 0.83 mi SE of Pine Level to 3.67 mi N of Fays
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.571, -86.461

Multiple trees and several power lines were downed in the Pine Level area along Cedar Ridge Loop, CR 107, CR 85, and CR 39.

Thunderstorm Wind, Elmore

When
May 18, 6:38 PM CST to 6:46 PM CST
Where
Elmore County, 0.9 mi NW of Robinson Spgs to 0.73 mi ENE of Prattville Jct
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -86.390

Widespread tree damage occurred along roadways in the Millbrook and Coosada areas, resulting in numerous power outages. A couple trees fell on homes. Damage was consistent with winds estimated at 60-65 mph. A personal weather station along Deatsville Highway gusted to 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167730, 1167731, 1167732, 1167733, 1167734, 1167735, 1167736.